Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Wilmington, OH

July 5, 2003Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 5, 2003, 11:30 PM EDT for Licking County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 11:30 PM EDT (03:30 UTC)
Expired
Jul 6, 2003, 12:15 AM EDT
In force
45 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Licking County, OH

The radar

The Cincinnati radar (KILN), 129 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WUUS51 KILN 060330
SVRILN
OHC089-060415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1130 PM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LICKING COUNTY IN OHIO...

* UNTIL 1215 AM EDT...

* AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF PATASKALA...OR ABOUT 7 MILES
  NORTHEAST OF PICKERINGTON...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...  
  BUCKEYE LAKE...
  GRANVILLE...
  HEATH...
  NEWARK...
  PATASKALA...
  UTICA...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3996 8278 3983 8262 4013 8216 4031 8239

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:32 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 5, 6:32 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
632 PM EDT SAT JUL 5 2003

AMS OVER OH WAS STABILIZED BY MORNING MCS WHICH TRACKED ACRS THE AREA.
THIS WAS EVIDENT ON VIS SATL IMGRY IN LACK OF CU FIELD. AMS IS
RELOADING WITH SFC DWPTS IN THE LWR AND MID 70S ENCROACHING INTO SW
OH AND CU FIELD DEVELOPING ACRS THIS AREA.

LTST SFC MAP SHWS MESO HI OVR NRN IL WITH OUTFLOW BNDRY PUSING ACRS
IN. NXT MCS HAS DVLPD ALONG THIS BNDRY WHERE SBCAPES OF 2000-2500 J/KG
EXIST. EXPECT THIS MCS TO DROP ESE FOLLOWING INSTBY AXIS INTO SW OH
WHERE NRN PERIPHERY OF CU FIELD EXISTS. DELTA THETA-E IN THE UPR 20S
WL SUPP DAMAGING WINDS. WBZ HGTS ARND 11.5 KFT WL BE A LTL HIGH FOR
WIDESPREAD LARGE HAIL BUT IN SOME OF THE BETTER UPDRAFTS HAIL WL BE
PSBL.

HAVE UPDATED ZONES AND GRIDS FOR THIS TSTM COMPLEX AND TO REFLECT
CHANCES FOR SVR.

.ILN...NONE.
AR
Hazardous weather outlook, Jul 5, 4:55 AM EDT, 18 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY
AND TONIGHT.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.  FLOODING IS ALSO A THREAT...THUS
A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE WHITEWATER AND MIAMI
VALLEYS...CENTRAL OHIO AND ALL OF WEST CENTRAL OHIO THROUGH 4 PM.
THE FIRST ROUND OF STRONG TO SEVERE STORMS MAY AFFECT THE WESTERN
OHIO AND PARTS OF EASTERN INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY AND/OR TONIGHT.

 TIPTON

In the hours before

Local storm report, Jul 5, 8:19 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
819 PM EDT SAT JUL 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    CONNERSVILLE              IN   WIND DAMAGE
07/05/03   FAYETTE                        TREES DOWN REPORTED
                                          BY ENFORCEMENT.

AR
Local storm report, Jul 5, 8:50 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
850 PM EDT SAT JUL 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    3 N BROOKVILLE            IN   WIND DAMAGE
07/05/03   FRANKLIN                       TREES DOWNREPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Jul 5, 10:20 PM EDT, 1 hour 10 minutes before
INZ050-058-059-066-073>075-080-KYZ090>093-095-096-OHZ042-051-060-061-
070-071-077-078-060315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 PM EDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST INDIANA...SOUTHWEST OHIO
AND NORTH CENTRAL KENTUCKY HAS BEEN ALLOWED TO EXPIRE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
OVERNIGHT.  AT THIS TIME...SEVERE WEATHER IS EXPECTED TO BE AT A
MINIMUM OVERNIGHT. THE MAIN THREAT FROM THUNDERSTORMS WILL BE LOCAL
GUSTY WINDS AND HEAVY RAINFALL.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:30 PM EDTSevere Thunderstorm WarningILNPreble45 min
Jul 5, 8:53 PM EDTSevere Thunderstorm WarningILNButler52 min
Jul 5, 9:00 PM EDTSevere Thunderstorm WarningILNMontgomery45 min
Jul 5, 9:15 PM EDTSevere Thunderstorm WarningILNMiami45 min
Jul 5, 9:27 PM EDTTornado WarningILNGreene, Montgomery33 min
Jul 5, 9:49 PM EDTTornado WarningILNChampaign41 min
Jul 5, 9:59 PM EDTSevere Thunderstorm WarningILNGreene31 min
Jul 5, 11:09 PM EDTSevere Thunderstorm WarningILNDelaware51 min
Jul 5, 11:20 PM EDTSevere Thunderstorm WarningILNFranklin25 min
Jul 6, 3:31 PM EDTSevere Thunderstorm WarningILNScioto29 min
Jul 6, 3:38 PM EDTSevere Thunderstorm WarningILNShelby37 min
Jul 6, 4:25 PM EDTSevere Thunderstorm WarningILNMiami50 min
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningILNChampaign50 min
Jul 6, 4:47 PM EDTSevere Thunderstorm WarningILNClark58 min
Jul 6, 4:59 PM EDTSevere Thunderstorm WarningILNMercer61 min
Jul 6, 5:59 PM EDTSevere Thunderstorm WarningILNHamilton46 min
Jul 6, 6:04 PM EDTFlash Flood WarningILNMercer116 min
Jul 6, 7:31 PM EDTSevere Thunderstorm WarningILNMercer44 min
Jul 6, 7:55 PM EDTFlash Flood WarningILNMercer2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.